Alert archive / Missouri / Freeze Watches in 2016

Freeze Watch 2, NWS St. Louis, MO

March 23, 201613 counties in Missouri

NWS St. Louis, MO issued this freeze watch at Mar 23, 2016, 3:58 PM CDT for 13 counties in Missouri. It took effect at Mar 25, 2016, 4:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 23, 2016, 3:58 PM CDT (20:58 UTC)
In effect from
Mar 25, 2016, 4:00 AM CDT
Expired
Mar 24, 2016, 2:55 AM CDT
In force
Issued by
NWS St. Louis, MO

Counties Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Lincoln County, MO, Moniteau County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 84 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 740 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
740 m²/s²
0-3 km storm-relative helicity
733 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WWUS73 KLSX 232058
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT WED MAR 23 2016

MOZ036-041-042-047>052-059-060-062-072-241000-
/O.NEW.KLSX.FZ.A.0002.160325T0900Z-160325T1300Z/
AUDRAIN MO-BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
GASCONADE MO-LINCOLN MO-MONITEAU MO-MONTGOMERY MO-OSAGE MO-
PIKE MO-WARREN MO-
INCLUDING THE CITIES OF...BOWLING GREEN...COLUMBIA...FULTON...
JEFFERSON CITY...MEXICO...SULLIVAN...UNION...WASHINGTON
358 PM CDT WED MAR 23 2016

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING.

* TIMING...TEMPERATURES ARE EXPECTED TO DROP SEVERAL DEGREES BELOW
  FREEZING LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING.

* TEMPERATURES...AROUND 30.

* IMPACTS...SENSITIVE PLANTS AND TREES MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH IS ADVANCED NOTICE THAT THERE IS POTENTIAL FOR SUB-
FREEZING TEMPERATURES. THESE CONDITIONS COULD KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$

GLASS
1 follow-up statement
542 
WWUS73 KLSX 240755
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
255 AM CDT THU MAR 24 2016

MOZ036-041-042-047>052-059-060-062-072-242000-
/O.UPG.KLSX.FZ.A.0002.160325T0900Z-160325T1300Z/
/O.NEW.KLSX.FZ.W.0002.160325T0900Z-160325T1300Z/
AUDRAIN MO-BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
GASCONADE MO-LINCOLN MO-MONITEAU MO-MONTGOMERY MO-OSAGE MO-
PIKE MO-WARREN MO-
INCLUDING THE CITIES OF...BOWLING GREEN...COLUMBIA...FULTON...
JEFFERSON CITY...MEXICO...SULLIVAN...UNION...WASHINGTON
255 AM CDT THU MAR 24 2016

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT.

* TIMING...TEMPERATURES ARE EXPECTED TO DROP SEVERAL DEGREES BELOW
  FREEZING EARLY FRIDAY MORNING.

* TEMPERATURES...UPPER 20S.

* IMPACTS...SENSITIVE PLANTS AND TREES MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CVKING

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze watch went out at Mar 23, 3:51 PM CDT, 7 minutes earlier.

Area forecast discussion, Mar 23, 3:51 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
351 PM CDT WED MAR 23 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 330 PM CDT Wed Mar 23 2016

Forecast issue for tonight is coverage of showers and storms and
the intensity of any storms. The deep upper low/trof centered
through the High Plains at this time is forecast to deepen and
move eastward into the MS Valley tonight with the associated
surface low moving into NE MO by 12Z Thurs and a southward
trailing cold front through south central MO into AR. The first
part of this evening looks relatively quiet and then the
precipitation threat progressively ramps up after mid evening as
strong height falls and focing for ascent associated with the
upper system spreads into the area. The low moisture quality
present at this time is resulting in only a narrow corridor of
surface based instability centered along the KS/MO border, and
this diminishes with time tonight as it shifts eastward
along/ahead of the advancing cold front and as steeper mid level
lapse rates are displaced well eastward. Present indications are
instability/lift/forcing will be sufficient for showers and
thunderstorms. However giving the limited instability the severe
weather threat appears to be more isolated and confined to central
and northeast MO this evening where a few storms may produce
damaging winds associated with possibly a broken line that
originates further west. There should also be a separate uptick in
overall precipitation coverage overnight across eastern MO into
western IL as vertical motion increases and this will likely be
showers with some embedded storms.

Glass

.LONG TERM...  (Thursday through Next Wednesday)
Issued at 330 PM CDT Wed Mar 23 2016

The surface low and cold front will continue to advance east
across the area during Thurs. morning as the upper trof
progresses eastward, and may have cleared the CWA by 18z. Showers
and possibly a few thunderstorms will remain possible ahead of the
front with spotty wrap-around precipitation for mainly NE MO/WC
IL. Strong and gusty veering west to northwest winds in the wake
of the front will result in strong CAA and falling temps given
extensive post-frontal stratus. Winds will diminish during the
evening with stratus clearing as well. Overnight Thursday into
early Friday morning high pressure will settle into the MS Valley
and this will produce rather cold morning low temperatures. I have
issued a freeze watch for parts of central and eastern MO where
mins are 30F or lower with temps below 32F for several hours.

A tranquil and seasonable cool day is on tap for Friday as high
pressure retreats east. A WAA regime unfolds Friday night into
Saturday in the wake of the retreating high and as impulses track
into the area in the WSW flow aloft ahead of the next cold front.
Saturday night into Sunday and Sunday night the precipitation
becomes more distributed in the wake of the cold front in the cool
sector. The models have exhibited a number of varying looks with
the strength and depth of the upper trof and associated surface
system. If the stronger ECMWF is correct there could be a threat
of some snow or a rain/snow mix late Sunday in NE MO/WC IL.

Heights aloft will be on the rise after the system exits to the
east on Monday and in advance of the next deep western U.S. upper
trof. This combined with return southerly flow should lead to a
period of moderating-warming temps Tuesday and Wednesday.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1234 PM CDT Wed Mar 23 2016

VFR conditions expected through 00Z at all TAF sites. Southeast
to south winds will gust over 20 knots. MVFR ceilings will move
into all TAF sites this evening ahead of a line of scattered
showers and thunderstorms. The line will move from west to east
and move east of the KSTL metro TAF sites by around 06Z. South
winds will continue behind this line...then become southwest as a
cold front sweeps through around 15Z.

Specifics for KSTL: VFR conditions will persist through at least
00Z this evening. Gusty south winds will continue into the
evening. MVFR ceilings should move in by around 01Z ahead of an
approaching line of scattered showers and thunderstorms. That line
should move through between around 03Z and 06Z. A cold front will
then push through around 15Z with winds backing to southwest and
gusting to near 30 knots.

Browning

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Watch from late Thursday night through Friday morning for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Lincoln MO-Moniteau MO-Montgomery
     MO-Osage MO-Pike MO-Warren MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 23, 3:44 AM CDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
344 AM CDT WED MAR 23 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
344 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS THE REGION. SOME OF THE
THUNDERSTORMS MAY BE SEVERE CAPABLE OF PRODUCING ISOLATED
TORNADOES AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY MORNING ACROSS
SOUTHERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TONIGHT TO
THE NATIONAL WEATHER SERVICE.

TILLY

Nearby

Freeze Watches in Missouri, 2016Every freeze watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.